Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

A Faber series approach to cardinal interpolation


Authors: C. K. Chui, J. Stöckler and J. D. Ward
Journal: Math. Comp. 58 (1992), 255-273
MSC: Primary 41A05; Secondary 41A58
DOI: https://doi.org/10.1090/S0025-5718-1992-1106961-3
MathSciNet review: 1106961
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For a compactly supported function $ \varphi $ in $ {\mathbb{R}^d}$ we study quasiinterpolants based on point evaluations at the integer lattice. We restrict ourselves to the case where the coefficient sequence $ \lambda f$, for given data f, is computed by applying a univariate polynomial q to the sequence $ \varphi {\vert _{{\mathbb{Z}^d}}}$, and then convolving with the data $ f{\vert _{{\mathbb{Z}^d}}}$. Such operators appear in the well-known Neumann series formulation of quasi-interpolation. A criterion for the polynomial q is given such that the corresponding operator defines a quasi-interpolant.

Since our main application is cardinal interpolation, which is well defined if the symbol of $ \varphi $ does not vanish, we choose q as the partial sum of a certain Faber series. This series can be computed recursively. By this approach, we avoid the restriction that the range of the symbol of $ \varphi $ must be contained in a disk of the complex plane excluding the origin, which is necessary for convergence of the Neumann series. Furthermore, for symmetric $ \varphi $, we prove that the rate of convergence to the cardinal interpolant is superior to the one obtainable from the Neumann series.


References [Enhancements On Off] (What's this?)

  • [1] M. Abramowitz and I. A. Stegun, Handbook of mathematical functions, Dover, New York, 1970.
  • [2] C. de Boor, K. Höllig, and S. D. Riemenschneider, Bivariate cardinal interpolation by splines on a three direction mesh, Illinois J. Math. 29 (1985), 533-566. MR 806466 (87b:65008)
  • [3] C. K. Chui, Multivariate splines, CBMS-NSF Regional Conf. Ser. in Appl. Math., no. 54, SIAM, Philadelphia, PA, 1988. MR 1033490 (92e:41009)
  • [4] C. K. Chui, H. Diamond, and L. A. Raphael, Interpolation by multivariate splines, Math. Comp. 51 (1988), 203-218. MR 942150 (89j:41002)
  • [5] C. K. Chui, K. Jetter, and J. D. Ward, Cardinal interpolation by multivariate splines, Math. Comp. 48 (1987), 711-724. MR 878701 (88f:41003)
  • [6] C. K. Chui, J. Stöckler, and J. D. Ward, Invertibility of shifted box spline interpolation operators, SIAM J. Math. Anal. 22 (1991), 543-553. MR 1084972 (91m:41006)
  • [7] J. H. Curtiss, Faber polynomials and the Faber series, Amer. Math. Monthly 78 (1971), 577-596. MR 0293104 (45:2183)
  • [8] D. Gaier, Lectures on complex approximation, Birkhäuser, Boston, 1987. MR 894920 (88i:30059b)
  • [9] R. Q. Jia, A counterexample to a result concerning controlled approximation, Proc. Amer. Math. Soc. 97 (1986), 647-654. MR 845982 (87j:41037)
  • [10] W. von Koppenfels and F. Stallman, Praxis der konformen Abbildung, Springer-Verlag, Berlin-Göttingen-Heidelberg, 1959. MR 0107698 (21:6421)
  • [11] G. Meinardus, Approximation of functions: theory and numerical methods, Springer-Verlag, Berlin-Heidelberg-Göttingen-New York, 1967. MR 0217482 (36:571)
  • [12] P. W. Smith and J. D. Ward, Quasi-interpolants from spline interpolation operators, Constr. Approx. 6 (1990), 97-110. MR 1027510 (90j:41027)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 41A05, 41A58

Retrieve articles in all journals with MSC: 41A05, 41A58


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1992-1106961-3
Keywords: Cardinal interpolation, symbols, Faber polynomials
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society